MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMSTR
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the abdominal aortic artery (aaa) using a px slim delivery microcatheter (px slim).During the procedure, while attempting to advance the px slim through a non-penumbra microcatheter, the physician encountered resistance at the hub of the microcatheter.Therefore, the px slim was removed and the embolization was successfully completed using a new microcatheter and additional coils.Thereafter, the procedure shifted to a stent-grafting and was completed without any issues.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the px slim delivery microcatheter (px slim) was kinked approximately 17.0, 78.0, 82.0, and 115.0 cm from the hub.The outer diameter (od) of the px slim was measured and found to be within specification.During functional analysis, a stainless steel mandrel was advanced through the px slim, and resistance was encountered upon advancing through the kinked regions.The px slim was then inserted into a demonstration penumbra system 3max reperfusion catheter (3max) and extreme resistance was experienced upon advancing the kinked regions of the px slim through the 3max.The kinked region of the px slim located 17.0 cm from the hub could not advance through the hub of the 3max.Conclusions: evaluation of the returned device revealed that it was kinked in multiple locations.This damage may have occurred due to forceful handling of the px slim during preparation for use.The kinked regions likely contributed to the resistance experienced during the procedure, and did cause resistance when advancing the px slim through a demonstration 3max.The non-penumbra catheter mentioned in the complaint was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6614529
Report Number3005168196-2017-00860
Device Sequence Number11008202
Product Code DQY
UDI-Device Identifier00814548016443
UDI-Public00814548016443
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/06/2019
Device Catalogue NumberPXSLIMSTR
Device Lot NumberF73023
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2017
Initial Date Received by Manufacturer 05/08/2017
Supplement Date Received by Manufacturer07/05/2017
Initial Report FDA Received Date06/06/2017
Supplement Report FDA Received Date08/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1